Assessing Internet addiction using the parsimonious Internet addiction components model - a preliminary study [forthcoming]

Kuss, D.J. ORCID: 0000-0001-8917-782X, Shorter, G.W., Van Rooij, A.J., Griffiths, M.D. ORCID: 0000-0001-8880-6524 and Schoenmakers, T., 2014. Assessing Internet addiction using the parsimonious Internet addiction components model - a preliminary study [forthcoming]. International Journal of Mental Health and Addiction, 12 (3), pp. 351-366. ISSN 1557-1874

[img]
Preview
Text
215803_809.pdf - Post-print

Download (590kB) | Preview

Abstract

Internet usage has grown exponentially over the last decade. Research indicates that excessive Internet use can lead to symptoms associated with addiction. To date, assessment of potential Internet addiction has varied regarding populations studied and instruments used, making reliable prevalence estimations difficult. To overcome the present problems a preliminary study was conducted testing a parsimonious Internet addiction components model based on Griffiths’ addiction components (2005), including salience, mood modification, tolerance, withdrawal, conflict, and relapse. Two validated measures of Internet addiction were used (Compulsive Internet Use Scale [CIUS], Meerkerk et al., 2009, and Assessment for Internet and Computer Game Addiction Scale [AICA-S], Beutel et al., 2010) in two independent samples (ns = 3,105 and 2,257). The fit of the model was analysed using Confirmatory Factor Analysis. Results indicate that the Internet addiction components model fits the data in both samples well. The two sample/two instrument approach provides converging evidence concerning the degree to which the components model can organize the self-reported behavioural components of Internet addiction. Recommendations for future research include a more detailed assessment of tolerance as addiction component.

Item Type: Journal article
Publication Title: International Journal of Mental Health and Addiction
Creators: Kuss, D.J., Shorter, G.W., Van Rooij, A.J., Griffiths, M.D. and Schoenmakers, T.
Publisher: Springer
Place of Publication: New York
Date: 2014
Volume: 12
Number: 3
ISSN: 1557-1874
Identifiers:
NumberType
10.1007/s11469-013-9459-9DOI
Divisions: Schools > School of Social Sciences
Depositing User: EPrints Services
Date Added: 09 Oct 2015 10:56
Last Modified: 09 Jun 2017 13:45
URI: http://irep.ntu.ac.uk/id/eprint/20328

Actions (login required)

Edit View Edit View

Views

Views per month over past year

Downloads

Downloads per month over past year